Stop Taking Antidepressants

After you have been taking an antidepressant medication for some time, you may feel as if you don’t need the medication any more or maybe you just simply want to reduce your daily dosage.  Regardless of what you are doing – stopping completely or reducing your dosage – it is important to be aware of certain withdrawal symptoms that come with this as doing this will affect you in certain ways.

Doctor Patient Discussion

Doctor and Patient Discussion by phan_ngoc_quy

The good news is that there are a number of ways that you help to reduce the negative side effects that you may experience when abruptly stopping an anti depressant or decreasing your daily dosage.

Never Go Cold Turkey

When you are going to stop taking antidepressants, never and I mean never, go cold turkey.  Many do this when they plan to stop smoking; however, it is not recommended to do so when you are going off antidepressants.  This will cause the withdrawal symptoms to occur all at once, more heavily and possibly even more severe.  You need to wean yourself off the medication so your body has plenty of time to adjust to the decreased amount of medication within the bloodstream.  Similar to weaning your baby off the bottle and onto a sippy cup or to go without a pacifier.

Don’t Wean Alone

One of the most important things that you should understand is that you should not wean yourself off an antidepressant alone.  You actually need to make sure that stopping the medication is okay with your health care provider.  If your physician has approved this then work very closely with your physician when you are going to stop taking antidepressants.  This way if you experience a major problem, you have someone that can help you – a licensed someone at that.

Understand the Withdrawal Symptoms

Each antidepressant has its own list of side effects, or withdrawal symptoms, from stopping the drug.  You need to make certain that you understand each and every one of these.  These could include dizziness, irritability, difficulty sleeping and in some cases, suicidal thoughts and/or behavior.  To reiterate, the side effects will differ with the specific type of antidepressant that you are taking as each one has their own set of withdrawal symptoms.

According to a medical journal at the American Medical Association, about 20% of patients that wean themselves off of an antidepressant will experience the side effects of doing so.

Understand the Potential Changes and Start Therapy

If you understand the withdrawal symptoms then you’ll realize that you personality may change when reducing or stopping your medication.  You may become more irritable and possibly unstable.  These occur more often when you abruptly stop taking medication but are still possible when you reducing your dosage at a slow, steady pace.

You can also try to use therapy.  Therapy helps a number of people suffering from depression.  The main reason for this is because depression is usually caused by underlying issues that a patient may or may not be willing to come forward with and /or accept.  Therapy can help with this and help get you back on the right track.  Having someone to talk to can do wonders!

Customize an Outlined Plan with Your Physician

Before ever tapering yourself off from an antidepressant, create a plan with your physician.  Keep in mind, also, that you need to be 100% well for several months before even considering taking yourself off depression medication.  This is to ensure there isn’t a relapse – or at least decrease the changes of a relapse.

Make a plan with your doctor outlining when you will begin, how much you will remove from your daily dosage to start and how long you will keep this new dosage before cutting down that dosage and so on.  The process, in a healthy and productive way, could take up to a year.  If you are currently taking 75 mg per day, your doctor may suggest only taking off 10-15 mg and keep that new dosage of 60-65 mg for about five or six weeks.  This period of time is usually how long it takes for your body to adjust to the antidepressant and in this case, the new dosage amount.  However, other physicians may suggest you go two-three months on reduced dosage before changing it again to track the progress.

No related posts.

Comments on this entry are closed.

Previous post:

Next post: